Wyoming, 2012

Hail and Damaging Winds in Wyoming, June 25, 2012

June 25, 2012 · NWS CYS · 5 events in 2 counties and zones

Afternoon thunderstorms produced large hail and wind gusts to 82 mph in Converse County. A downburst from a collapsing thunderstorm generated wind gusts greater than 60 mph in and north of Cheyenne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Afternoon thunderstorms produced large hail and wind gusts to 82 mph in Converse County. A downburst from a collapsing thunderstorm generated wind gusts greater than 60 mph in and north of Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 25, 10:54 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 25, 10:54 AM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1154 AM MDT MON JUN 25 2012

.AVIATION...18Z TAF ISSUANCE...
PER THE LATEST MODEL TRENDS...WIDELY SCATTERED SHOWERS/TSTORMS WILL
DEVELOP OVER THE HIGHER TERRAIN EARLY THIS AFTERNOON AND MOVE
NORTHEAST ONTO THE ADJACENT PLAINS MID TO LATE AFTERNOON. MOST OF
THE CONVECTION WILL BE HIGH-BASED (CEILINGS AROUND 10000 FT AGL)
AND MAY PRODUCE GUSTY/ERRATIC SURFACE WINDS TO 40 KT...BRIEF MVFR
VISIBILITY IN MODERATE RAINFALL...AND MODERATE TURBULENCE. OUTSIDE
THE CONVECTION...PREVAILING SURFACE WINDS WILL BE SOUTHERLY 10 TO
15 KT AND GUSTY THIS AFTERNOON...DIMINISHING THIS EVENING. THE
CONVECTION WILL END THIS EVENING. MODELS SHOW THE STALLED BOUNDARY
OVER THE FAR WESTERN NEB PANHANDLE SHIFTING EAST OVERNIGHT...WHICH
WOULD KEEP LOWER CEILINGS AND VISIBILITIES TO THE EAST. THE
EXCEPTION MAY BE A BRIEF PERIOD OF MVFR VISIBILITY AT CHADRON
AFTER 10Z TUESDAY.

&&

PREV DISCUSSION... /ISSUED 426 AM MDT MON JUN 25 2012/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
A FEW SHOWERS STILL LINGER EARLY THIS MORNING OVER THE NORTHERN
NEBRASKA PANHANDLE.  THAT ACTIVITY AS WELL AS THE CLOUD COVER WILL
CONTINUE TO SLOWLY DIMINISH AND END BY 12Z.  MEANWHILE...LOW CLOUDS
AND AREAS OF FOG HAVE FORMED OVER THE EASTERN PANHANDLE AS OF 0930Z.
THE CLOUDS AND FOG WILL MOVE WESTWARD AND AFFECT AREAS WITH
ELEVATIONS 4500 FEET MSL OR BELOW THROUGH 15Z.

THE LARGE AMPLITUDE RIDGE ALOFT WILL MOVE EAST AND OVER THE PLAINS
TODAY AND TONIGHT IN ADVANCE OF AN APPROACHING SHORTWAVE TROUGH.
HEIGHTS ALOFT WILL SLOWLY FALL OVER THE CWA THROUGH 12Z WEDNESDAY.
THE MID AND UPPER LEVEL MOISTURE PLUME CURRENTLY OVER THE CWA WILL
REMAIN OVER THE AREA TODAY AND THEN BE SHUNTED SOUTHEAST SOME FOR
TUESDAY.  AT THE SAME TIME...THE SURFACE BOUNDARY OVER FAR EASTERN
WYOMING WILL PERSIST THROUGH TONIGHT AND THEN MOVE EAST FOR
TUESDAY.  THE ATMOSPHERE WILL REMAIN UNSTABLE THIS AFTERNOON WITH
STABILITY INCREASING FOR TUESDAY.  THE RESULT WILL BE ANOTHER ROUND
OF SCATTERED STORMS THIS AFTERNOON AND EARLY TONIGHT.  THE ACTIVITY
SHOULD HAVE LESS COVERAGE FOR TUESDAY AND THE FOCUS OVER THE
SOUTHEAST HALF OF THE CWA.  DRY THUNDERSTORMS WILL BE POSSIBLE OVER
THE WEST PART OF THE CWA THIS AFTERNOON AND EARLY EVENING.  THE
LOW LEVEL MOISTURE HAS INCREASED SOME OVER THE CWA OVERNIGHT AND SO
THE STORMS THAT DEVELOP LATER TODAY SHOULD BE ABLE TO PRODUCE MORE
OF A WETTING RAINFALL.  A SHORTWAVE TROUGH WILL ROTATE OVER THE CWA
BY 00Z AND AID IN STORM DEVELOPMENT.

THE GFS CONTINUES TO BE MORE MOIST THAN OTHER MODELS ON THEIR 00Z
RUNS.  THE MOST NOTABLE DIFFERENCE IS THIS AFTERNOON AND TO A LESSOR
EXTENT TUESDAY AFTERNOON OVER THE SOUTHERN PANHANDLE.

DAYTIME TEMPERATURES WILL REMAIN HOT THROUGH TUESDAY.  READINGS WILL
LIKELY BE SLIGHTLY LOWER OVER SOUTHEAST WYOMING THAN THOSE OVER THE
WEEKEND.  THAT IS DUE TO THE INCREASED MID AND UPPER LEVEL MOISTURE
THAT WILL BE OVER THAT AREA.  SOME RECORDS WILL BE APPROACHED TODAY
AND HAVE INCLUDED NEAR RECORD HIGHS IN THE FORECAST.

A COLD FRONT MOVES ACROSS THE CWA TUESDAY NIGHT AND WILL BRING A
WIND SHIFT AS WELL AS AID IN KEEPING SOME SHOWERS GOING FOR MUCH OF
THE NIGHT.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

WEDNESDAY...A WEAK SHORTWAVE TROUGH MOVES ACROSS NEAR PEAK HEATING
AND SHOULD SPARK ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ALONG
A LOW LEVEL CONVERGENCE AXIS FROM DOUGLAS TO LARAMIE.

THURSDAY...A DRIER AIRMASS MOVES IN AS LOW AND MID LEVEL FLOW TURNS
TO THE SOUTHWEST.

FRIDAY...FLOW TURNS MORE WESTERLY AS THE SHORTWAVE APPROACHES THE
DAKOTAS.

SATURDAY...DOWNSLOPING WINDS WILL DRY OUT THE ATMOSPHERE THUS IT
LOOKS DRY.

SUNDAY...FLOW ALOFT TURNS SOUTHWEST AND WITH A DRY AIRMASS IN
PLACE...IT LOOKS DRY AS WELL.

&&

FIRE WEATHER...
CONTINUED HOT AND BREEZY WEATHER WILL AFFECT THE CWA FOR THE NEXT
FEW DAYS.  THE RELATIVE HUMIDITY VALUES WILL BE SOMEWHAT HIGHER
TODAY WHEN COMPARED TO THOSE OVER THE WEEKEND.  HOWEVER...MINIMUM
RELATIVE HUMIDITY VALUES WILL STILL BE BETWEEN 8 AND 13 PERCENT IN
MANY AREAS.  SOUTHERLY SURFACE WINDS WILL GUST AS HIGH AS 30 MPH
IN AREAS ALONG AND WEST OF THE LARAMIE RANGE AS WELL AS THE
PANHANDLE.  SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE
EXPECTED OVER THE CWA TODAY WITH SLIGHTLY LESS COVERAGE FOR
TUESDAY.  SOME OF THE STORMS WILL BE DRY WEST OF THE LARAMIE
RANGE DURING THAT TIME.  THE COMBINATION WILL PRODUCE CRITICAL
FIRE WEATHER CONDITIONS OVER AREAS ALONG AND WEST OF THE LARAMIE
RANGE LATE THIS MORNING THROUGH THE EVENING AS WELL AS MUCH OF THE
WESTERN NEBRASKA PANHANDLE.  A RED FLAG WARNING HAS BEEN ISSUED FOR
THOSE AREAS FROM 16Z TO 02Z TUESDAY.

TUESDAY WILL HAVE SIMILAR WEATHER TO THAT OF TODAY.  THE EXCEPTIONS
WILL BE A SLIGHTLY LOWER COVERAGE OF LATE DAY STORMS AND STRONGER
WINDS WEST OF THE LARAMIE RANGE.  CRITICAL FIRE WEATHER CONDITIONS
WILL BE POSSIBLE MAINLY WEST OF THE LARAMIE RANGE FOR TUESDAY AND
LATER SHIFTS WILL NEED TO CONSIDER THE ISSUANCE OF A FIRE WEATHER
WATCH.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 8 PM WEDNESDAY FOR WYZ103-WYZ104-WYZ105-
     WYZ109-WYZ110-WYZ111-WYZ115.
     RED FLAG WARNING FROM 8 PM MONDAY TO 8 PM WEDNESDAY FOR WYZ101-
     WYZ102-WYZ106-WYZ107-WYZ108-WYZ116-WYZ117-WYZ118-WYZ119.
NE...RED FLAG WARNING UNTIL 8 PM MONDAY FOR NEZ003-NEZ019-NEZ020-
     NEZ021-NEZ054-NEZ055-NEZ096.

&&

SHORT TERM/FIRE WEATHER...GRIFFITH
LONG TERM/AVIATION...JAMSKI
PREVIOUS DISCUSSION...WEILAND/RUBIN
Hazardous weather outlook, Jun 25, 9:39 AM MST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1039 AM MDT MON JUN 25 2012

WYZ101>119-261645-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1039 AM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND THEN
CONTINUE THROUGH THIS EVENING. NONE OF THE STORMS ARE EXPECTED TO
PRODUCE SEVERE WEATHER...BUT BRIEF WIND GUSTS TO 45 MPH ARE
LIKELY. FOR STORMS EAST OF THE LARAMIE RANGE...SMALL HAIL AND
MODERATE RAINFALL IS ALSO POSSIBLE. A FEW STORMS WILL LINGER UNTIL
MIDNIGHT.

IT WILL BE ANOTHER HOT AND BREEZY DAY FOR SOUTHEAST WYOMING.
VERY DRY CONDITIONS OVER AND WEST OF THE LARAMIE RANGE WILL
CREATE CRITICAL FIRE WEATHER OVER THAT AREA. A RED FLAG WARNING
IS IN EFFECT FROM 10 AM TO 8 PM FOR AREAS WEST OF THE LARAMIE
RANGE AND INCLUDING THE NORTHERN LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL AFFECT THE
AREA ON TUESDAY. THERE WILL BE A LESSER CHANCE OF LATE DAY THUNDERSTORMS
ACROSS SOUTHEAST WYOMING ON WEDNESDAY AND FRIDAY. NONE OF THE
STORMS ARE EXPECTED TO PRODUCE SEVERE WEATHER. CRITICAL FIRE
WEATHER CONDITIONS WILL BE POSSIBLE ON TUESDAY AND WEDNESDAY AS HOT AND DRY
CONDITIONS WILL COMBINE WITH WEST TO SOUTHWEST SURFACE WINDS
GUSTING AS HIGH AS 45 MPH ALONG AND WEST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-261645-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1039 AM MDT MON JUN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND THEN
CONTINUE THROUGH THIS EVENING. NONE OF THE STORMS ARE EXPECTED TO
PRODUCE SEVERE WEATHER...BUT BRIEF WIND GUSTS TO 45 MPH...SMALL
HAIL AND MODERATE RAINFALL WILL BE POSSIBLE. A FEW STORMS WILL
LINGER UNTIL MIDNIGHT.

IT WILL BE ANOTHER HOT AND BREEZY DAY FOR THE WESTERN NEBRASKA
PANHANDLE. CRITICAL FIRE WEATHER CONDITIONS WILL AFFECT THE
SOUTHERN TWO THIRDS OF THE PANHANDLE AND A RED FLAG WARNING IS
IN EFFECT FOR THAT AREA FROM 10 AM TO 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS AREA POSSIBLE THROUGH
THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 25, 12:18 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
118 PM MDT MON JUN 25 2012

WYZ103>105-109-110-252015-
CENTRAL CARBON COUNTY WY-FERRIS/SEMINOE/SHIRLEY MOUNTAINS WY-NORTH
LARAMIE RANGE WY-NORTH SNOWY RANGE FOOTHILLS WY-SHIRLEY BASIN WY-
118 PM MDT MON JUN 25 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALBANY AND EASTERN
CARBON COUNTIES UNTIL 215 PM MDT...

AT 116 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES WEST OF MEDICINE BOW...OR 46 MILES EAST
OF RAWLINS...MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MEDICINE BOW...
  BATTLE MOUNTAIN...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 247 AND
266.

&&

LAT...LON 4239 10602 4224 10549 4162 10633 4179 10675
TIME...MOT...LOC 1918Z 232DEG 10KT 4189 10635

GRIFFITH

The radar

The Cheyenne radar (KCYS), 188 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Converse

When
June 25, 1:38 PM MST
Where
Converse County, 2.97 mi NNW of Douglas
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
42.792, -105.382

The ASOS wind sensor at the Converse County Airport north of Douglas measured a peak gust of 82 mph.

Thunderstorm Wind, Converse

When
June 25, 1:38 PM MST to 1:50 PM MST
Where
Converse County, 2.97 mi NNW of Douglas
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
42.792, -105.382

The ASOS wind sensor measured gusts of 58 mph or greater, with a peak gust of 64 mph at 25/1348L.

Hail, Converse

When
June 25, 2:43 PM MST to 2:45 PM MST
Where
Converse County, 1.47 mi SSE of Bill
Measured
1 in hail
Reported by
Public
Coordinates
43.210, -105.260

Penny to quarter sized hail was observed.

Hail, Converse

When
June 25, 3:00 PM MST to 3:03 PM MST
Where
Converse County, 5.7 mi NNE of Bill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.300, -105.210

Dime to quarter sized hail was reported.

Thunderstorm Wind, Laramie

When
June 25, 3:48 PM MST to 4:08 PM MST
Where
Laramie County, 0.55 mi ENE of (Cys)cheyenne Airport to 7.02 mi N of (Cys)cheyenne Airport
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
41.154, -104.811

A peak wind gust of 72 mph was measured by the ASOS wind sensor at the Cheyenne Regional Airport at 25/1548L. Downburst winds downed trees and damaged a garage door at a residence along US Highway 85 about six miles north of Cheyenne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380441, 380443, 380444, 380445, 380795.